Alert archive / Connecticut / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS Boston/Norton, MA

August 16, 2003Capitol Planning Region, Connecticut; Hampden County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 16, 2003, 4:54 PM EDT for Capitol Planning Region, Connecticut; Hampden County, Massachusetts. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2003, 4:54 PM EDT (20:54 UTC)
Expired
Aug 16, 2003, 5:15 PM EDT
In force
21 min
Issued by
NWS Boston/Norton, MA
Area
Counties, with a storm outline in the text

Counties Capitol Planning Region, CT, Hampden County, MA

The radar

The Boston radar (KBOX), 121 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.9 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 162055
SVRBOX
CTC003-MAC013-162115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
454 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HARTFORD COUNTY IN NORTHERN CONNECTICUT
  SOUTH CENTRAL HAMPDEN COUNTY IN WESTERN MASSACHUSETTS

* UNTIL 515 PM.

* AT 454 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER LONGMEADOW...OR ABOUT 4 MILES SOUTH OF 
  SPRINGFIELD...MOVING SOUTHEAST AT 20 MPH.  THIS CELL APPEARS
  LIKELY TO PRODUCE LARGE HAIL AND GUSTY WINDS TO NEAR 60 MPH. 

.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND/OR WIND STRONG ENOUGH TO
KNOCK DOWN TREES AND POWER LINES. MOVE INDOORS AND STAY AWAY FROM
WINDOWS.

$$

LAT...LON 4212 7260 4202 7273 4195 7253 4203 7252

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:53 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Aug 16, 3:53 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
353 PM EDT SAT AUG 16 2003

.SHORT TERM (TONIGHT AND SUNDAY)...
A COLD FRONT MOVING SOUTHEAST TOWARD SOUTHERN NEW ENGLAND WILL
RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS THIS EVENING.  THERE IS
THE POSSIBILITY THAT SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE
THIS EVENING.

THIS FRONT SHOULD PUSH OFFSHORE OVERNIGHT AS HIGH PRESSURE ARRIVES
FROM THE LOWER GREAT LAKES.

GUIDANCE TEMPERATURES LOOK REASONABLE

MARINE...LIGHT WINDS AND SEAS EXPECTED.

AVIATION...GENERALLY VFR CONDITIONS TONIGHT AND SUNDAY.  LOCALIZED
THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING WITH GUSTY WINDS
AND MVFR CONDITIONS.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...
THE MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH THE SURFACE AND
UPPER LEVEL FEATURES.  SURFACE COLD FRONT JUST SOUTH OF NANTUCKET
SHOULD GET MORE OF A SOUTHWARD PUSH FROM THE HIGH PRESSURE SUNDAY
NIGHT INTO MONDAY.  DRY WEATHER EXPECTED THROUGH THURSDAY.

A COLD FRONT IS EXPECTED TO SWEEP ACROSS SOUTHERN NEW ENGLAND
FRIDAY.  DRIER WEATHER EXPECTED TO RETURN FOR SATURDAY WITH
ANOTHER HIGH PRESSURE.

GUIDANCE TEMPERATURES LOOK REASONABLE THROUGH THE PERIOD.

MARINE...SEAS EXPECTED TO BE 4 FT OR LESS WITH WINDS LESS THAN 20
KTS..

.BOX...
CT...NONE.
MA...NONE.
RI...NONE.
NH...NONE.
MARINE...NONE.

BELK
Hazardous weather outlook, Aug 16, 6:55 AM EDT, 9 hours 59 minutes before
CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-171045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
655 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTHEAST CONNECTICUT AND
RHODE ISLAND.

.DAY ONE...TODAY

ALTHOUGH THUNDERSTORMS AND THEIR ASSOCIATED LIGHTNING STRIKE RISK ARE
FORECAST WITHIN THE NEXT 24 HOURS...LARGE HAIL AND/OR DAMAGING WINDS
ARE NOT EXPECTED.

SOME THUNDERSTORMS COULD PRODUCE VERY HEAVY RAINFALL...WHICH COULD
CAUSE LOCALIZED STREET AND POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...

HIGH PRESSURE WILL BUILD ACROSS THE REGION FROM MONDAY THROUGH
WEDNESDAY.

LOW PRESSURE WILL BEGIN TO MOVE NORTH FROM THE MID ATLANTIC STATES
ON THURSDAY.  THIS COULD BRING A CHANCE OF SHOWERS THURSDAY NIGHT
AND FRIDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

AMATEUR RADIO OPERATORS AND OTHER SKYWARN SPOTTERS SHOULD MONITOR
THIS AFTERNOON AND EVENINGS SITUATION AND BE PREPARED TO RELAY
REPORTS TO THE NATIONAL WEATHER SERVICE.

FOR WATCH/WARNING/ADVISORY THRESHOLDS, PLEASE REFER TO THE FOLLOWING
LINK (ALL LOWER CASE):
HTTP://WWW.ERH.NOAA.GOV/ER/BOX/WARNINGCRITERIA.SHTML .

VALLIER-TALBOT

In the hours before

Special weather statement, Aug 16, 2:34 PM EDT, 2 hours 20 minutes before
MAZ003-008-010-161900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
234 PM EDT SAT AUG 16 2003

AT 230 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH 3
MILES SOUTH OF WILLIAMSBURG...OR ABOUT 4 MILES NORTHWEST OF
NORTHAMPTON...MOVING EAST AT 25 MPH.  THIS STORM MAY ALSO PRODUCE
SMALL HAIL ALONG ITS PATH.

THE THUNDERSTORM WILL BE NEAR...
  HATFIELD AROUND 245 PM
  HADLEY AND SOUTH HADLEY AROUND 250 PM
  AMHERST AND GRANBY AROUND 255 PM
  PELHAM AND BELCHERTOWN AROUND 300 PM

DRAG
Special weather statement, Aug 16, 2:57 PM EDT, 1 hour 57 minutes before
MAZ003-004-010-011-161930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
257 PM EDT SAT AUG 16 2003

AT 250 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 45 MPH ALONG
A LINE EXTENDING FROM PELHAM TO HOLYOKE...OR ALONG A LINE EXTENDING
FROM 6 MILES NORTHEAST OF AMHERST TO 5 MILES NORTHWEST OF CHICOPEE...
MOVING EAST AT 30 MPH.  DANGEROUS LIGHTNING AND 1 INCH OF RAIN 30
MINUTES IS ALSO LIKELY IN THE PATH OF SOME OF THESE STORMS.

THE THUNDERSTORMS WILL BE NEAR...
  CHICOPEE AROUND 300 PM
  LUDLOW AND BELCHERTOWN AROUND 305 PM
  WILBRAHAM AROUND 310 PM
  HARDWICK AROUND 315 PM
  BARRE...WARE AND PALMER AROUND 320 PM
  OAKHAM AND NEW BRAINTREE AROUND 325 PM

DRAG
Local storm report, Aug 16, 3:45 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON, MA
345 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0255 PM    NORTHAMPTON                MA   WIND DAMAGE
08/16/03   HAMPSHIRE                       TREES DOWN

0310 PM    NORTHAMPTON                MA   WIND DAMAGE
08/16/03   HAMPSHIRE                       TREES DOWN
Special weather statement, Aug 16, 3:56 PM EDT, 58 minutes before
NHZ011-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
356 PM EDT SAT AUG 16 2003

AT 355 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SHOWERS AND ISOLATED STRONG THUNDERSTORMS WITH THE POTENTIAL TO
PRODUCE WIND GUSTS TO 40 MPH FROM 8 MILES NORTHWEST OF ROCHESTER TO
6 MILES SOUTHWEST OF NEW LONDON TO 9 MILES EAST OF STRATTON...MOVING
EAST AT 20 MPH.

STRONG THUNDERSTORMS WILL LIKELY BE NEAR...
  ALSTEAD AROUND 415 PM
  WALPOLE AROUND 425 PM
  SURRY AND GILSUM AROUND 445 PM

THESE CAN ALSO PRODUCE BRIEF POOR DRAINAGE FLOODING AND SMALL HAIL.

DRAG
Special weather statement, Aug 16, 4:24 PM EDT, 30 minutes before
CTZ002-003-MAZ011-162115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
424 PM EDT SAT AUG 16 2003

AT 419 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL...3 MILES SOUTHWEST OF WEST SPRINGFIELD...OR ABOUT 9
MILES SOUTHWEST OF CHICOPEE...MOVING SOUTHEAST AT 25 MPH.

THE THUNDERSTORM WILL BE NEAR...
  AGAWAM AROUND 430 PM
  SPRINGFIELD AROUND 435 PM
  LONGMEADOW AND EAST LONGMEADOW AROUND 440 PM
  ENFIELD AROUND 445 PM
  SOMERS AND HAMPDEN AROUND 455 PM
  ELLINGTON AROUND 500 PM

NOCERA
Special weather statement, Aug 16, 4:36 PM EDT, 18 minutes before
CTZ003-004-162130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
436 PM EDT SAT AUG 16 2003

AT 434 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND
SMALL HAIL OVER ANDOVER CONNECTICUT IN TOLLAND COUNTY...OR ABOUT 8
MILES SOUTHEAST OF MANCHESTER...MOVING EAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
  COLUMBIA AND COVENTRY AROUND 445 PM
  WILLIMANTIC AROUND 500 PM
  WINDHAM AROUND 505 PM
  SCOTLAND AND CHAPLIN AROUND 515 PM
  HAMPTON AROUND 520 PM
  CANTERBURY AND BROOKLYN AROUND 530 PM

NOCERA

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:33 PM EDTSevere Thunderstorm WarningBOX27 min
Aug 16, 5:37 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region23 min
Aug 16, 3:19 PM EDTSevere Thunderstorm WarningBOXHampden, Hampshire26 min
Aug 16, 4:13 PM EDTSevere Thunderstorm WarningBOX32 min
Aug 16, 4:25 PM EDTSevere Thunderstorm WarningBOXHampden20 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2003Severe Thunderstorm Warnings in Massachusetts, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.